EconPapers    
Economics at your fingertips  
 

Margin requirements and systemic liquidity risk

Mohamed Bakoush (), Enrico H. Gerding and Simon Wolfe

Journal of International Financial Markets, Institutions and Money, 2019, vol. 58, issue C, 78-95

Abstract: We develop a model in which margin procyclicality and the propensity for liquidity hoarding interact to generate a systemic liquidity crisis. In this model, banks lend and borrow in the interbank market to mitigate liquidity risk and trade derivatives contracts in the OTC derivatives market to mitigate market risk. The daily mark-to-market of derivatives contracts results in daily margin calls that banks cover using high quality liquid assets. We find that distress due to margin procyclicality in the derivatives market can spillover to the interbank market leading to systemic liquidity risk. Interconnectedness further amplifies the effects of systemic risk within the interbank market. The model shows that central clearing might increase the possibility of systemic liquidity risk due to tight margin requirements and the timing of cash flows required from banks. We also find that haircut levels affect the possibility of systemic liquidity risk, and highlight the potential role of a market maker of last resort in limiting this possibility.

Keywords: Margin procyclicality; Funding liquidity risk; Systemic risk; Contagion; Networks; Agent-based modelling (search for similar items in EconPapers)
JEL-codes: G01 G15 G21 G28 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443118300106
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:58:y:2019:i:c:p:78-95

DOI: 10.1016/j.intfin.2018.09.007

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:58:y:2019:i:c:p:78-95